Maryland, 2003

Damaging Wind in Maryland, August 29, 2003

August 29, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down several trees and limbs and blocked one road in Federalsburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down several trees and limbs and blocked one road in Federalsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 29, 7:45 PM EST, 2 minutes earlier.

Area forecast discussion, Aug 29, 7:45 PM EST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 PM EDT FRI AUG 29 2003

GOING TO UPDATE THE ZONES TO REMOVE SVR TSRA HEADLINE. REST OF
FCST OVRNGT LEFT AS IS AS PLENTY OF SHRA/TSRA STILL W OF OUR CWA
AND GIVEN SFC INSTAB AND TROPICAL DEWPTS (IT IS UGLY OUTSIDE)
BLV SOME WILL MAKE IT THRU THE NGT.

TFG

PREV AFD **********************************************************

DISC: WARM/COLD FNT(S) PASSING NEXT 6 TO 18 HRS. PHYSICAL FEATURES
OF THE WRMFNT DEPICTED ON THE VISBL SATL EXTENDING FROM OFF SNJ COAST
THRU TTN AND INTO NCNTRAL PA...AND THE DEW POINTS VARY FROM THE 60S
NRN AREAS TO THE UPPER 70S SOUTH. WHEW THAT IS TOUGH TO TAKE AND
THE HEAT INDEX IS NEARING 100 DEGREES. NOT EXPECTING A RAINY PERIOD
BUT RATHER SPOTTY SHWRS/TSHWRS NEXT COUPLE OF DAYS BUT WHERE THEY
OCCUR SOME DOWNPOURS WILL BE THE RESULT. SLGT CHC OF SVR TSTMS JUST
OUTSIDE OF NRN BOUNDARY OF CFA BUT CAN RULE OUT A HEAVY TSTM IN SOME
AREAS. STRONG 80H FLOW ACROSS SFC BOUNDARY AND MODEST VERT MOTION ON
BACK SIDE OF WARMFRONT AND APPROACHING S/W REASON FOR CONVECTION LATER
TODAY. 300 JET REMAINS N OF CFA TODAY.

WRM FRNT MOVES N OF AREA LATER THIS EVENING AND ITLL FEEL MORE
HUMID INTO TONIGHT. AS STRONG LOW IS DRIVEN INTO QUEBEC PROVINCE...
COLD FRONT APPROACHES FROM THE NW SAT MORNING. W-E 500H RIDGE REMAINS
ANCHORED OVER WRN ATLC NOT ALLOWING SRN PART OF SFC FRONT TO PUSH ON
BY. WEVE SEEN THIS ON NUMEROUS OCCASIONS THIS SEASON AND THE RESULT
IS STAGNANT CONDITIONS WITH SHOWERS ON THE DOOR STEP. WITH THE FRONT
STALLED NEARBY TO THE SOUTH...APPROACHING HIGH PRES WILL MOVE ACRS
NY STATE AND INTO NEW ENGLAND COASTAL WATERS SUN AFTERNOON WITH AN
ONSHORE WIND FOR MUCH OF THE REGION.

SFC LOW OVER THE GULF STATES RIDES NE ALONG PERIPHERY OF RIDGE
AND MOVES E ALONG BOUNDARY BRINGING A MUCH STEADIER CHANCE OF PCPN
AND IT MAY BECOME HEAVY AS WE APPROACHIN TUE INTO THU AS LOW MOVES
NE AND INTO NEW ENGLAND REGION.

MARINE WX STILL QUIET BUT WELL SEE SHIFTING WINDS OVERNIGHT COMING
FROM THE N AND THEN E BY SUNDAY.

HAVE A GOOD LABOR DAY.

 .PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

EBERWINE
Hazardous weather outlook, Aug 29, 3:45 AM EST, 16 hours 2 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT FRI AUG 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE FORECAST TODAY...BUT NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 29, 3:05 PM EST, 4 hours 42 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>026-PAZ060>062-067>071-
300200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EDT FRI AUG 29 2003

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR PARTS OF
PENNSYLVANIA...MARYLAND...ALL OF DELAWARE AND MOST OF NEW JERSEY...

IN EASTERN PENNSYLVANIA SEVERE THUNDERSTORM WATCH NUMBER 911 INCLUDES...
BERKS...LEHIGH...NORTHAMPTON...CHESTER...DELAWARE...PHILADELPHIA...
MONTGOMERY AND BUCKS.

IN NEW JERSEY...

HUNTERDON...SOMERSET...MERCER...MIDDLESEX...MONMOUTH...BURLINGTON...
OCEAN...CAMDEN...GLOUCESTER...SALEM...CUMBERLAND...ATLANTIC AND CAPE
MAY.

IN MARYLAND...
CECIL...KENT...QUEEN ANNES...TALBOT AND CAROLINE.

IN DELAWARE...
NEW CASTLE...KENT AND SUSSEX.

THE WATCH ALSO INCLUDES THE DELAWARE BAY AND THE ENTIRE NEW JERSEY
COASTAL WATERS.

THE SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
WIND GUSTS IN EXCESS OF 58 MPH AND LARGE HAIL AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY DOWNPOURS.

EBERWINE
Special weather statement, Aug 29, 5:25 PM EST, 2 hours 22 minutes before
DEZ002>004-MDZ012-015-019-020-300130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
625 PM EDT FRI AUG 29 2003

...LINE OF THUNDERSTORMS TO MOVE THROUGH...

A LINE OF THUNDERSTORMS EXTENDED FROM EXTREME SOUTHERN CECIL COUNTY
MARYLAND...SOUTHWEST THROUGH KENT AND INTO THE DELAWARE BAY. THIS LINE
WILL CONTINUE TO MOVE ACROSS THE REMAINDER OF MARYLANDS EASTERN AND
NORTHERN DELAWARE BEFORE 7 PM AND CENTRAL AND SOUTHERN DELAWARE
BEFORE 730.

BRIEF WIND GUSTS OF 45 MPH...TORRENTIAL RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES CAN BE EXPECTED WHEN THE LINE MOVES THROUGH.

THERE ARE NO SEVERE THUNDERSTORM WARNINGS IN EFFECT AT THIS TIME BUT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT INCLUDING
THE WATERS OF THE DELAWRE BAY.

EBERWINE
Special weather statement, Aug 29, 7:20 PM EST, 27 minutes before
DEZ002>004-MDZ012-015-019-020-NJZ023-024-300200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
820 PM EDT FRI AUG 29 2003

...LINE OF THUNDERSTORMS CONTINUES TO MOVE THROUGH...

A LINE OF THUNDERSTORMS AT 820 PM EXTENDED FROM SOUTHERN KENT COUNTY
DELAWARE ACROSS SOUTHERN CAROLINE AND TALBOT COUNTIES. THE STRONGEST
STORM WAS OVER SOUTHERN TALBOT COUNTY. THIS LINE WILL CONTINUE TO
MOVE SOUTHEAST AND WILL AFFECT SUSSEX COUNTY DELAWARE AND CAPE MAY
COUNTY NEW JERSEY BETWEEN NOW AND 10 PM.

BRIEF WIND GUSTS UP TO 40 MPH...TORRENTIAL RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES CAN BE EXPECTED WHEN THE LINE MOVES
THROUGH.

MARINERS ARE ALSO ADVISED TO SEEK SHELTER AT THE FIRST SIGN OF
THREATENING WEATHER.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caroline

When
August 29, 7:47 PM EST
Where
Caroline County, Federalsburg
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -75.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372109.